MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X260MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X260MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3425-0260S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Impaired Healing (2378); Implant Pain (4561)
Date of Event 07/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the nail broke which resulted in bha revision surgery.The nail breakage was noticed due to pain appearing without traumatic factors and it was noticed that there was a delayed union.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the nail is broken in two parts, at the level of the proximal hole.Both parts were returned.The reported failure could be confirmed and the functionality of the implant cannot be given anymore.The evaluation revealed that the nail broke in a fatigue fracture after a period of approximately 13 weeks of implantation.According to the damage observed, the fatigue fracture had its origination in the lateral side of the proximal hole.In this area, significant material damage had weakened the device, which was caused by misaligned drilling.This statement is confirmed by the fact that only one side of the proximal hole shows significant signs of misdrilling/wear.Significant material deformation (bearing points) of the medial edge of the proximal hole including additional material crack and material deformation were most likely caused by increased axial loading during the implantation period; which is considered as patient behavior related.Severe damage can be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw and the breakage of the nail.This statement is confirmed by the wear marks observed on the returned lag screw.Normal signs of wear, resulting from the insertion and the extraction of locking screws are visible on the distal locking holes.The upper distal hole is slightly deformed, the deformation can also be observed on one of the screws.This gives evidence that an axial load and a compression load were applied on the implant.As a reminder, a nail will be subjected to a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.Based on the investigation, the root cause was attributed to a patient and user related issues.The failure was most probably caused by a combination of multiple factors.The misdrilling led to a local weakening around the proximal hole, where the fracture originated.The complexity and the location of the fracture have most probably complicated the healing, leading to the fracture, as the implant was not able to overtake the load of the patient anymore.Finally, the fatigue fracture observed on the nail and the fact the fracture occurred a few weeks after the implantation (combined to the patient's advanced age), give strong indication that the patient was active in the weeks following the surgery and did not fully follow the post-operative instructions.During manufacturing, functionality test and dimensional inspection were done according to specifications.During the inspection, all devices met the specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X260MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15240186
Report Number0009610622-2022-00378
Device Sequence Number17720822
Product Code HSB
UDI-Device Identifier04546540375308
UDI-Public04546540375308
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2025
Device Model Number3425-0260S
Device Catalogue Number34250260S
Device Lot NumberK01A16F
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/20/2022
Supplement Date Received by Manufacturer11/03/2022
Initial Report FDA Received Date08/17/2022
Supplement Report FDA Received Date11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/03/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age87 YR
Patient SexFemale
Patient Weight42 KG